Influence of oral magnesium-containing supplement and antacid administration on hypomagnesemia induced by panitumumab
- 94 Downloads
Hypomagnesemia is a common side effect of panitumumab. The effect of magnesium-containing supplement as a laxative and concomitant antacid (proton pump inhibitor and histamine H2 antagonist) administration on panitumumab-induced hypomagnesemia was retrospectively investigated.
Patients with advanced or recurrent colorectal cancer who received panitumumab were included in this study. Serum magnesium levels were extracted from the electronic medical records of 1753 administrations in 221 patients who received panitumumab. Serum magnesium levels in patients with or without oral magnesium-containing supplement and antacid treatment were compared using analysis of covariance as the number of panitumumab administration up to 16 times for covariates.
The mean serum magnesium levels were significantly decreased with increasing number of panitumumab administrations (2.13 mg/dL at 1st vs. 1.55 mg/dL at 16th, p < 0.001). The use of oral magnesium-containing supplement significantly inhibited the decline in mean serum magnesium level (1.98 mg/dL vs. 1.78 mg/dL, p < 0.001). However, antacid use in patients receiving oral magnesium-containing supplement significantly decreased the effectiveness of the magnesium supplement on serum magnesium level (2.02 mg/dL vs. 1.93 mg/dL, p < 0.05).
The use of oral magnesium-containing supplement might function as magnesium supplement based on the finding that use of oral magnesium-containing supplement during panitumumab administration decreased hypomagnesemia. However, combination of antacid decreased the supplemental effect of oral magnesium on hypomagnesemia. These results suggest the possibility that use of antacids during anti-EGFR antibody administration may promote hypomagnesemia.
KeywordsHypomagnesemia Panitumumab Magnesium salt Antacids Proton pump inhibitor Histamine H2 antagonist
This study was funded by a research grant of Shizuoka Cancer Center.
Compliance with ethical standards
Conflict of interest
The authors declare that they have no conflict of interest.
All procedures performed in studies involving human participants were in accordance with the ethical standards of the institutional and/or national research committee and with the 1964 Helsinki declaration and its later amendments or comparable ethical standards.
- 6.Fakih M (2008) Management of anti-EGFR-targeting monoclonal antibody-induced hypomagnesemia. Oncology (Williston Park) 22:74–76Google Scholar
- 11.Yamamoto Y, Watanabe K, Tsukiyama I, Yabushita H, Matsuura K, Wakatsuki A (2016) Hydration with 15 mEq magnesium is effective at reducing the risk for cisplatin-induced nephrotoxicity in patients receiving cisplatin (≥ 50 mg/m2) combination chemotherapy. Anticancer Res 36:1873–1877Google Scholar
- 12.Bodnar L, Wcislo G, Gasowska-Bodnar A, Synowiec A, Szarlej-Wcisło K, Szczylik C (2008) Renal protection with magnesium subcarbonate and magnesium sulphate in patients with epithelial ovarian cancer after cisplatin and paclitaxel chemotherapy: a randomised phase II study. Eur J Cancer 44:2608–2614CrossRefGoogle Scholar
- 16.FDA Drug Safety Communication. Low magnesium levels can be associated with long-term use of Proton Pump Inhibitor drugs (PPIs). https://www.fda.gov/drugs/drugsafety/ucm245011.htm. Accessed 7 Dec 2018 (Updated 8 Apr 2017)